29 August 2019
The Medical Officer of Health and the manager of the Alcohol & Drugs Service are warning islanders, ahead of the Weekender Festival, about the dangers of taking illicit psychoactive drugs.
Several strong types of ecstasy – with the names SKYPE, Donkey Kongs and Ninja Turtles – are known to be present in the island. Earlier this month the Alcohol & Drug Service issued a caution after several islanders attended the Emergency Department due to taking ecstasy. And last week a 29-year-old man died in the General Hospital following a suspected severe reaction to ecstasy (chemical name MDMA). Meanwhile, there have also been deaths in the UK over the bank holiday weekend which have been linked to suspected psychoactive drug adverse effects.
Now, islanders generally and Weekender festival-goers specifically are asked to avoid taking psychoactive drugs or at least consider all the risks before taking any pills or substances which may have life-threatening side effects.
Dr Susan Turnbull, Jersey’s Medical Officer of Health, said: “When you take ecstasy or any other illicit drug you are playing Russian roulette with your life. You have no way of being sure what is in a tablet or how strong it is. Ecstasy, and other similar psychoactive drugs, can affect the body’s temperature control. Dancing in a hot atmosphere also increases the risk of overheating which can be deadly.”
A Weekender Festival spokesperson said: “We are really excited to be putting on this year’s Weekender and we want everybody to have a good time. As such we have a strict policy that no illegal substances may be taken into the site and security staff are entitled to search all ticket holders and their belongings at any time.”
Simba Kashiri, Acting Team Manager of the Alcohol & Drug Service, said: “We do not condone drug use as the use or misuse of illicit substances continues to carry risks. However, we are aware that some will continue to use substances despite known risks and would urge those that do to follow harm reduction advice.”
If you decide to take a psychoactive drug, then the advice from the Alcohol & Drugs Service is:
- Take a quarter of a tablet and wait two to three hours to assess the effects prior to any re-dosing. If using MDMA powder, crush into as fine a powder as possible, lick the tip of your index finger and dab it into the powder – this will be approximately 100mg – stir the powder into water and drink (this is safer than snorting and allows you to gauge the strength and effects)
- Dancing for long periods in a hot atmosphere such as a nightclub, especially coupled with summer heat, increases your chances of overheating and dehydration. Take regular breaks from the dance floor to cool down and watch out for your friends – they might not realise they’re in danger of overheating or getting dehydrated
- Drinking too much can be dangerous and drinking too quickly is liable to affect your body’s salt balance, which can be as hazardous as not drinking enough water. Sip no more than a pint of water or a non-alcoholic drink every hour
- Avoid using alone and look out for your friends
- Avoid mixing ecstasy with other drugs (prescribed or not), including alcohol, which can increase dehydration, and caffeine which increases body temperature and MDMA’s neurotoxic effects
- Seek immediate medical advice if you or your friends begin to feel unwell
- Anyone who has a heart condition, blood pressure problems, epilepsy or asthma is liable to have a dangerous reaction to ecstasy
- If someone is over-heating take them outside/somewhere to cool down, remove extra clothing if necessary. If someone collapses put them in the recovery position and call an ambulance immediately
Anyone who is concerned about ecstasy use should call the Alcohol & Drug Service on 445000 for confidential advice or help.
For further information about drugs log on to www.talktofrank.com or https://wearetheloop.org/club-drug-info